B. Sweeney, S. Talebi, D. Toro, K. Gonzalez, J.P. Menoscal,
R. Shaw, G.W. Hassen (2015) Hyperthermia and severe rhabdomyolysis from synthetic cannabinoids. American Journal of Emergency Medicine. Article in Press. doi:
This case is reported about of the Department of Emergency Medicine at the New York Metropolitan Hospital Center in New York City, New York. The case consists of a 27 year old man who was
brought to the hospital for agitation and disruptive behavior. He was found by
law enforcement “eating the grass of a local soccer field”. Witnesses reported
that he was smoking “K2”. The man had a history of schizophrenia and medication
While in the hospital, he was combative and aggressive, so
medical staff sedated him with midazolam (Versed) and haloperidol (Haldol). He
was hyperthermic (106.1°F) and tachycardic (173 beats per minute). Treatment to
decrease his core temperature was undertaken by using ice packs and evaporative
cooling. After an hour, his temperature was 101.7°F.
Initial hospital admission testing revealed creatine (2.2
mg/dL), lactate (4.1 mmol/L), and creatinine phosphokinase (1341 IU/L). The hospital lab performed
a urine drug screen; the urine was positive for benzodiazepines.
Once he became alert , the man admitted to smoking “Mr. Big
Shot”. He was admitted to the hospital for monitoring, hydration, and a psych
While being monitored, creatinine phosphokinase levels
continued to increase (5867 > 14950 > 29580 IU/L). Liver enzymes also saw this
marked increase. The man was transferred to ICU for management of
rhabdomyolysis. Peak creatinine phosphokinase was 57050 IU/L. After two days in ICU,
creatinine phosphokinase and liver enzymes decreased. The man was transferred
out of ICU on the fourth day of admission where he still exhibited episodes of
psychosis and agitation. Haloperidol and olanzapine (Zyprexa) were used. On the
tenth day of admission, the man was transferred to psych for management of
A nice case report on the surface. But missing one major aspect. Analytical
confirmation of drug.
The patient admitted use of a “K2” product. But what
substance or substances were in that product? Was it a synthetic cannabinoid?
Was it a cathinone or other type of stimulant? Who knows. I don’t and the
authors don't either. The patient didn't know. No one knows. It has been documented that herbal incense
and potpourri products can contain substances other than synthetic
cannabinoids. I’m sure there was some blood drawn during the hospital admission
process. Why wasn't a synthetic cannabinoid test attempted?
The authors state that a urine drug screen was completed. At least that's something, but it's a test that has very little value (if any) because of the overall windows of detection for drugs and drug metabolites in urine (hours to days to possibly weeks). In acute overdosages, it is quite possible to have a sky high level of drug in blood, but very little drug excreted into the urine. Blood/serum/plasma should be the matrix of choice when doing toxicological analyses.
To report that a specific symptom or effect is associated
with or related to “synthetic cannabinoid” use, one must ascertain if a
synthetic cannabinoid was actually consumed. A witness report or patient statement is
circumstantial evidence, but not proof of synthetic cannabinoid presence or
identification. The title of the case report is "Hyperthermia and severe rhabdomyolysis from synthetic cannabinoids", but the authors have not shown synthetic cannabinoids to be involved. It could have easily been a smoking blend contaminated with a random substituted cathinone du jour or methamphetamine.
This is my main concern with case reports such as this one.
Not all laboratories are set up to monitor for these substances. That’s a
given - and it's the reason why reference laboratories exist. But to not attempt this confirmation AND to take the time and effort to publish the
case as hyperthermia induced by a very specific cause – synthetic cannabinoids –
is negligent at worst and sloppy at best. To publish this case report without
analytical confirmation is shoddy science. I would never publish a case report as
a fatality associated with substance Y without at least detecting the substance
in blood, tissue, etc. Why is this any different for clinical toxicology or medicine?
I leave you with a question to ask yourselves…
Why are manuscript reviewers and journal editors and peers
in the field not questioning this lack of analytical confirmation? Why are we
as toxicologists and chemists (and
generally as scientists) not questioning this type of work?
We should be questioning it.